Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Burlington, VT

August 22, 1997Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 22, 1997, 5:55 PM EDT for Clinton County, New York. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 5:55 PM EDT (21:55 UTC)
Expired
Aug 22, 1997, 6:45 PM EDT
In force
50 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:58 PM EDTHail 0.75West Plattsburg, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 222155 RRA
SVRBTV
NYC019-222245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
555 PM EDT FRI AUG 22 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY
 
AT 555 PM A SEVERE THUNDERSTORM WAS NEAR BEEKMANTOWN AND WEST
PLATTSBURGH. ANOTHER SEVERE THUNDERSTORM WAS NEAR DANNEMORA NEW YORK.
THESE THUNDERSTORMS HAVE A HISTORY OF LARGE HAIL AND FREQUENT DEADLY
LIGHTNING.
 
THESE STORMS WILL AFFECT PLATTSBURGH...WEST CHAZY AND MOOERS THROUGH
630 PM.
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
DIGIORGI
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:47 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 22, 1:47 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
145 PM EDT FRI AUG 22 1997

STACKED LOW WL SLWLY MV TO N OVR NGT BUT NO REAL IMPRVMNT FOR FA
UNTL SUN WHEN MSTR FINALLY BEGINS LIFTING NWD AS WELL.

CHC OF SHWRS WL CONT THRU SAT WITH CHC FOR AFTN TSTMS AGAIN...BUT
SHUD BE ABLE TO DROP MNTN OF PCPN BY TMRW EVE.  SHUD SEE SOME BKS
AGAIN TMRW TO HELP KICK OFF SHWRS.

FWC TEMPS SEEM RSNBL THRU TMRW NGT BUT A BIT HIGH FOR SUN...ESP AT
&BTV.

MCGILL

In the hours before

Local storm report, Aug 22, 5:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
517 PM EDT FRI AUG 22 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    CHURUBUSCO                NY   1.75 INCH HAIL
08/22/97   CLINTON
Local storm report, Aug 22, 5:18 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
517 PM EDT FRI AUG 22 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0*510 PM    CHURUBUSCO                NY   1.75 INCH HAIL
08/22/97   CLINTON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:03 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin57 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.